“Symptoms varied. Many victims lost consciousness, officials said.”
A nightmarish scene unfolded at New Haven Green this week, a park located near Yale University. Throughout the course of the day on Thursday, emergency officials responded to dozens of cases of drug overdoses. A synthetic form of marijuana is believed to be the cause. The actual number of people afflicted has varied among sources.
Here’s an Associated Press report, via FOX News:
Overdose total hits 76 in Connecticut park near Yale
The number of overdose victims linked to a suspected bad batch of synthetic marijuana has risen to 76 in New Haven, Connecticut, as officials try to determine exactly what sickened people.
People on and around the historic New Haven Green near Yale University began falling ill shortly after 8 a.m. Wednesday, and the overdoses continued into Thursday morning. No deaths were reported, and most people brought to hospitals have been discharged, officials said.
Symptoms varied. Many victims lost consciousness, officials said. Others vomited. Some just became nauseous or lethargic.
Toxicology testing remained incomplete Thursday. Some victims tested positive for the powerful opioid fentanyl, but it appeared most if not all the overdoses were caused only by a potent batch of “K2” synthetic marijuana, said Dr. Kathryn Hawk, an emergency medicine physician and professor at Yale-New Haven Hospital, where many of the victims were treated.
Hawk said the people who tested positive may have taken other drugs laced with fentanyl in addition to the synthetic marijuana, which is plant material sprayed with drugs and chemicals.
Here’s a video report from NBC News:
Three people have been arrested in connection to the synthetic marijuana, according to a report from WABC in New York which also ups the number of the afflicted to 95:
3 arrests after 95 overdose on synthetic marijuana at Connecticut park
Three people have been arrested after a rash of overdoses blamed on a suspected bad batch of synthetic marijuana sickened nearly 100 people in New Haven, Connecticut.
New Haven Police Chief Anthony Campbell told WTNH that an additional 19 people overdosed in the city on Thursday, bringing the total to 95 overdoses in the past two days.
The victims started falling ill Wednesday morning, mostly on the New Haven Green near Yale University.
“Do not come down to the Green and purchase this K2,” Campbell said. “It is taking people out very quickly, people having respiratory failure. Don’t put your life in harm.”
No deaths have been reported, and officials said most patients have been discharged.
“We literally had people running around the Green providing treatment,” said Rick Fontana, the city’s emergency operations director.
Yale-New Haven Hospital Dr. Kathryn Hawk said some patients tested positive for the powerful opioid fentanyl, but it appears most of the overdoses were caused by a potent batch of straight “K2” synthetic marijuana.
Talk to your family members, particularly children, and make sure they know they must avoid substances like these. Synthetic drugs like K2 are extremely dangerous.
Featured image via YouTube.DONATE
Donations tax deductible
to the full extent allowed by law.